Minnesota, 2004Tornadoes and Hail in Minnesota, May 19, 2004
May 19, 2004 · NWS FGF · 10 events in 5 counties and zones
8 hail, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 19, 1:16 PM CST, 4 hours 49 minutes earlier.
Area forecast discussion, May 19, 1:16 PM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
216 PM CDT WED MAY 19 2004
.DISCUSSION...EXTENT OF SEVERE WX THIS EVENING IS THE MAIN FORECAST
CHALLENGE. ETA MODELS CONTINUES TO DEPICT THE CURRENT SITUATION THE
BEST AND WILL CONTINUE TO SIDE WITH IT.
TONITE...LOW PRESSURE CENTERED OVER NORTH CENTRAL ND THIS AFTERNOON
WILL MOVE EAST ALONG A WARM EXTENDING ENE INTO SOUTHERN MANITOBA. A
TRAILING COLD FRONT BACK IN NE MT WILL SWING THROUGH AFTER MIDNIGHT
BUT A THROUGH (WIND SHIFT LINE) AHEAD OF THE FRONT WILL PROVIDE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT. A FEW BREAKS IN THE CLOUDS WILL
LEAD TO RAPID DESTABLIZATION...AND WITH NO CAP IN PLACE...STORMS
SHOULD QUICKLY REACH SEVERE LIMITS. AS THE FRONT APPROACHES...SHEAR
VALUES WILL INCREASE WITH THE FLOW BACKING FROM SOUTH TO THE WEST
WITH HEIGHT AND TIME. LARGE HAIL WILL BE THE MAIN THREAT WITH
FREEZING LEVELS AROUND 10K FT. WIND MAY ALSO BE A FACTOR WITH TIME
AS STORMS WILL LIKELY ORGANIZE INTO A LINE ALONG THE FRONT AFTER
DARK. THANKFULLY THE FRONT THE MOVE FAIRLY QUICKLY WITH STORMS
EXITING THE AREA BY MIDNIGHT.
THURSDAY...HIGH PRESSURE MOVES IN DRYING OUT THE AIRMASS BRINGING
COOLER AIR BACK INTO THE PICTURE.
FRI AND SAT...HIGH PRESSURE MOVES OFF ON FRI BUT A DRY EASTERLY FLOW
WILL HELP TO DELAY THE ONSET OF PRECIPITATION UNTIL LATER IN THE
DAY. LOW PRESSURE DEVELOPING TO OUR WEST WILL SPREAD RAIN INTO THE
AREA ON FRIDAY. EASTERLY WINDS WILL KEEP THE DEEP MOISTURE SOUTH OF
THE REGION AND THUS INSTABILITY WILL BE NIL. AS A
CONSEQUENCE...CLOUDS AND SCATTERED RAIN SHOWERS WILL HELP TO KEEP
TEMPS COOL.
SUN THRU WED...POOR CONTINUITY BETWEEN SUCCESSIVE GFS RUNS WITH
PREVIOUS RUN PROGRESSIVE WITH UPPER LOW OVER SD WHILE LATEST RUN
OVER CA. FORTUNATELY CONSENSUS BETWEEN OTHER LONG RANGE MODELS IN
AGREEMENT WITH LATEST GFS KEEPING REGION IN GENERAL SW FLOW ALOFT
THROUGH PERIOD. WITH SW FLOW ALOFT AND BAROCLINIC ZONE OVER FA TOUGH
TO PICK OUT ANY POTENTIAL RAIN FREE DAY THROUGH PERIOD. MAIN
INSTABILITY TO OUR SOUTH SO WILL MAINTAIN SHRA. DOES APPEAR TO BE
HIGH NOSING INTO FA DAY SEVEN SO WILL BE OPTIMISTIC AND GO DRY.
BAROCLINIC ZONE WILL CAUSE TEMPERATURE GRADIENT FROM N-S. CLOUDS
WILL ALSO HAVE BEARING ON TEMPERATURE HOWEVER LOOKS LIKE BLO AVERAGE
PERIOD.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SEVERE THUNDERSTORM WATCH NORTH OF A MAYVILLE TO COOPERSTOWN
LINE UNTIL 8 PM.
MN...RIVER FLOOD WARNING FOR TWO RIVERS AT HALLOCK. AREAL FLOOD
WARNING FOR ROSEAU AND MARSHALL COUNTIES THROUGH TODAY.
&&
JCA/VOELKER
Hazardous weather outlook, May 19, 5:50 AM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 AM CDT WED MAY 19 2004
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
650 AM CDT WED MAY 19 2004
...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA...
NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE WEATHER EXISTS FOR EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO
TONIGHT. THE SEVERE WEATHER IS EXPECTED TO START AFTER 1 PM...AND
SHOULD DIMINISH BEFORE MIDNIGHT. DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAIN ARE THE MAIN THREATS.
AN AREA OF LOW PRESSURE MOVING THROUGH THE REGION TODAY WILL AID IN
ATMOSPHERIC DESTABLIZATION...WITH A COLD FRONT EXPECTED TO BE THE
PRIMARY FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
NG
In the hours before
Local storm report, May 19, 5:29 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
629 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0618 PM TORNADO 5 E NORTHWOOD 47.74N 97.46W
05/19/2004 GRAND FORKS ND PUBLIC
&&
WJBLocal storm report, May 19, 5:51 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
651 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM TORNADO 5 WNW BINFORD 47.59N 98.44W
05/19/2004 GRIGGS ND LAW ENFORCEMENT
BARN BLOWN INTO TREES...SHED DEMOLISHED...MAJOR TREE
DAMAGE.
&&
WJBLocal storm report, May 19, 5:53 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
653 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM FUNNEL CLOUD 10 W PARK RIVER 48.39N 97.96W
05/19/2004 WALSH ND LAW ENFORCEMENT
WALL CLOUD WITH ROTATION.
&&
WJBLocal storm report, May 19, 5:56 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
656 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 3 W PARK RIVER 48.39N 97.81W
05/19/2004 1.75 INCH WALSH ND AIRPLANE PILOT
&&
SOURCE OF REPORT IS LOCAL WARNING POINT.
WJBLocal storm report, May 19, 5:58 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
658 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0653 PM TORNADO 5 S PEMBINA 48.90N 97.25W
05/19/2004 PEMBINA ND LAW ENFORCEMENT
&&
WJBLocal storm report, May 19, 6:04 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
704 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 5 S FAIRDALE 48.42N 98.23W
05/19/2004 1.00 INCH WALSH ND TRAINED SPOTTER
&&
WJBTornado, Kittson
- When
- May 19, 6:05 PM CST to 6:09 PM CST
- Where
- Kittson County, 1 mi S of Humboldt
- Rating
- F3
- Path length
- 1.5 mi
- Path width
- 150 yd
- Property damage
- $200,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 48.917, -97.083
The tornado demolished 4 structures. One of the structures, a 30x40 foot machine shed, was swept from its foundation and thrown into the adjacent fields. Tools from the shed were driven into the banks of a nearby highway. Other debris was spread over a mile away. Many trees were torn up.
Hail, Kittson
- When
- May 19, 6:15 PM CST
- Where
- Kittson County, Hallock
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.783, -96.933
Tornado, Kittson
- When
- May 19, 6:38 PM CST
- Where
- Kittson County, 4 mi W of Donaldson
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.583, -96.983
A brief touchdown was reported.
Hail, Polk
- When
- May 19, 6:45 PM CST
- Where
- Polk County, 4 mi SE of East Grand Forks
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.900, -96.950
Hail, Kittson
- When
- May 19, 7:00 PM CST
- Where
- Kittson County, 3 mi N of Karlstad
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.633, -96.517
Hail, Red Lake
- When
- May 19, 7:20 PM CST
- Where
- Red Lake County, 3 mi NW of Perault
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.850, -96.350
Hail, Marshall
- When
- May 19, 7:25 PM CST
- Where
- Marshall County, 3 mi SW of Florian
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.417, -96.683
Hail, Polk
- When
- May 19, 8:35 PM CST
- Where
- Polk County, 6 mi E of Euclid
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.967, -96.500
Hail, Pennington
- When
- May 19, 9:05 PM CST
- Where
- Pennington County, 5 mi SSW of High Lndg
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.983, -95.850
Hail, Red Lake
- When
- May 19, 9:05 PM CST
- Where
- Red Lake County, 8 mi N of Oklee
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.950, -95.867
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, May 19, 2004F2 · 42 events
- Flash Flooding and Hail in Missouri, May 19, 2004$508,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Iowa, May 19, 2004$76,000 · 1.5 in hail · 12 events
- Hail in North Carolina, May 19, 2004$75,000 · 0.88 in hail · 1 event
- Tornado in North Dakota, May 19, 2004F1 · 1 event
- Damaging Wind in Virginia, May 19, 2004$18,000 · 65 kt wind · 1 event
- Flash Flooding and Hail in Kentucky, May 19, 20041 injured · 1 in hail · 5 events
- Flooding in Missouri, May 19 to 23, 200411 events
- High Wind in Oklahoma, May 19, 2004$12,000 · 61 kt wind · 4 events
- Hail in South Dakota, May 19, 20041.75 in hail · 7 events
- Flooding in Ohio, May 19, 20045 events
- Hail in Iowa, May 19, 20042.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401200, 5401201, 5401202, 5401203, 5401204, 5401205, 5401206, 5401207, 5401208, 5401209.